Texas, 2023

Hail in Texas, March 16, 2023

March 16, 2023 · NWS EWX · 2 events in 2 counties and zones

A cold front moved through South Central Texas and generated thunderstorms. One of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas and generated thunderstorms. One of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 16, 5:19 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Mar 16, 5:19 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
619 PM CDT Thu Mar 16 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Friday night)
Issued at 225 PM CDT Thu Mar 16 2023

Cloudy conditions with breezy southerly flow continues this
afternoon. The large area of light rain and drizzle will continue to
shift east through the remainder of the day as the low-level lift
responsible for the activity also shifts east. Temperatures are
currently in the 70s and low 80s for most locations and should top
out later this afternoon in the 80s for much of the area. All eyes
will point to the northwest this evening as a cold front advances
southward. This front is expected to enter the northern counties
around 9-10 PM. There should be a broken line of showers and storms
along this boundary as it advances south through the CWA overnight.
CAPE values near 1500-2000 J/kg and adequate shear should support
the threat of strong to severe storms with this activity. The latest
Day 1 Outlook from The Storm Prediction Center continues with the
slight risk for most of the area and this is very reasonable. The
main threat with any activity will be straight-line winds and large
hail. Can't completely rule out an isolated tornado, but with the
low-level jet shifting east, weak westerly winds at 850 will limit
the threat when the front arrives. Scattered post-frontal rainfall
will likely continue through the night before ending around sunrise
tomorrow. The main issue behind the front will be strong northerly
winds. Sustained speeds will be near 20-30 mph with higher gusts and
a Wind Advisory has been issued.

Behind the front on Friday, temperatures will be much cooler with
highs in the 50s to near 60. Another weak disturbance will bring a
decent coverage of mid-level lift to the area. High-res models
continue to show a large area of precipitation developing in the mid-
levels from this lift. Forecast soundings initially show dry air in
the low-levels with large surface dewpoint depressions. However with
cold air aloft, the precipitation will develop as snow and remain
snow as it falls towards the surface until it encounters warmer air.
Expect melting to rain to occur initially over the entire are, but
with the large dewpoint depressions, wetbulb temperatures will
likely be in the middle 30s for much of the Hill Country. If the
precipitation is heavy enough, moistening of the dry layer can be
expected and temperatures would theoretically fall to these wetbulb
temperatures or perhaps a degree or two colder with dynamical
cooling. Will expand the mention of the rain/snow mix Friday night
to be near the 36 degree wetbulb temperature of the GFS. Erring on
the side of the caution as the HRRR/NSSL WRF are a bit colder. This
places the rain snow mix west of a line from northern Val Verde
County eastward into Bandera County, Kendall County, and Llano
County. With temperatures likely remaining above freezing, not
expecting many issues other than some temporary minor accumulations
possible on elevated/grassy surfaces. No products are needed for
this at this time.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 225 PM CDT Thu Mar 16 2023

Precipitation will be ongoing at the start of the long term period.
Temperature profiles suggest a rain and snow mix over the western
Hill Country and southern Edwards Plateau. We still don't expect any
significant impacts with only minor accumulations possible on
elevated/grassy surfaces. The upper level pattern will be a broad
trough over the southern part of the country during the weekend and
early next week. A number of shortwave troughs will move through this
pattern keeping our weather unsettled. Saturday and Sunday there will
be a good chance for rain over the Rio Grande Plains with lower
chances to the east. Low rain chances will continue through Tuesday.
Tuesday night the low level flow will turn back to the southeast
bringing a warm, moist airmass. Isentropic lift in this flow regime
will produce low chances for rain over the eastern half of the CWA.

&&

.AVIATION...
(00Z TAFS)
Issued at 538 PM CDT Thu Mar 16 2023

Active weather expected for the 00z TAF cycle. While isolated
convection can't be ruled out prior to 3z for the I-35 corridor
terminals, the primary window of convection expected to impact the
terminals is associated with a southward progressing cold front. Have
sped up the frontal passage and introduction VCTS by an hour
compared to the the previous issuance given recent trend in hi-res
guidance. Expect to see lowered visby and ceilings should convection
impact the terminals directly. Haven't changed the end time of
showers at the terminals given potential for post-frontal overrunning
showers. Gusty northerly winds will also persist through the last 12
hours of this TAF cycle with the exception being the 30 hr terminals
that will see the decrease in winds after 00z Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              80  43  57  40 /  50  80  40  20
Austin Bergstrom Intl Airport  80  41  56  39 /  50  80  40  20
New Braunfels Muni Airport     82  44  58  39 /  50  90  40  30
Burnet Muni Airport            81  40  55  38 /  40  50  20  10
Del Rio Intl Airport           90  49  61  41 /  10  70  20  70
Georgetown Muni Airport        80  40  56  39 /  50  70  40  10
Hondo Muni Airport             85  45  58  37 /  40  70  30  50
San Marcos Muni Airport        80  43  56  39 /  50  90  40  30
La Grange - Fayette Regional   76  43  54  41 /  70  90  50  20
San Antonio Intl Airport       84  44  58  40 /  50  80  30  40
Stinson Muni Airport           87  46  58  40 /  40  80  40  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 PM this evening to noon CDT Friday for
Atascosa-Bandera-Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-
Dimmit-Edwards-Fayette-Frio-Gillespie-Gonzales-Guadalupe-Hays-
Karnes-Kendall-Kerr-Kinney-Lavaca-Lee-Llano-Medina-Real-Travis-
Uvalde-Val Verde-Williamson-Wilson-Zavala.

&&

Short-Term...29
Long-Term...05
Aviation...36
Hazardous weather outlook, Mar 16, 1:50 PM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
250 PM CDT Thu Mar 16 2023

TXZ171>173-183>194-202>209-217>225-228-172000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
250 PM CDT Thu Mar 16 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Periods of showers and thunderstorms are expected today through
tonight as a dryline and cold front move across our area. Severe
storms are possible across all of South Central Texas, including
the Edwards Plateau, Hill Country, I-35 corridor, Rio Grande and
Coastal Plains. The primary threats will be large hail and
isolated damaging wind gusts this afternoon, then damaging wind
gusts and isolated large hail this evening into tonight. Cannot
rule out an isolated tornado or two. Heavy downpours can also be
expected with the stronger storms.

Strong northerly winds will surge in behind the cold front later
this evening through Friday morning. Sustained winds of 20 to 30
mph and gusts of 35 to 50 mph are expected. A Wind Advisory is in
effect for tonight for most of South-Central Texas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong northerly winds will linger Friday morning. Sustained
winds of 20 to 30 MPH and gusts of 35 to 45 mph are expected. A Wind
Advisory is in effect for tonight for most of South-Central
Texas through noon Friday.

A rain/snow mix is possible in the Hill Country Friday night and
Saturday morning. Minor accumulations on grassy surfaces are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Mar 16, 6:02 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
702 PM CDT Thu Mar 16 2023

TXZ172-170045-
Burnet TX-
702 PM CDT Thu Mar 16 2023

...A strong thunderstorm will impact portions of northern Burnet
County through 745 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Victor, or 11 miles north of Burnet, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sunnylane, Lake Victor and Watson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3099 9788 3097 9787 3079 9833 3093 9842
      3094 9841 3095 9843 3103 9828 3103 9791
TIME...MOT...LOC 0001Z 241DEG 36KT 3091 9831

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 16, 6:29 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
729 PM CDT Thu Mar 16 2023

TXZ171>173-188-190-192-170115-
Blanco TX-Gillespie TX-Williamson TX-Llano TX-Burnet TX-Travis TX-
729 PM CDT Thu Mar 16 2023

...Strong thunderstorms will impact portions of northwestern
Williamson, northwestern Travis, northwestern Blanco, northeastern
Gillespie, southeastern Llano and Burnet Counties through 815 PM
CDT...

At 728 PM CDT, Doppler radar was tracking strong thunderstorms along
a developing line extending from Joppa to 7 miles southeast of
Cherry Spring. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Georgetown, Burnet, Marble Falls, Kingsland, Bertram, Round Mountain,
Buchanan Dam, Serenada, Leander, Gainesville, Granite Shoals,
Horseshoe Bay, Meadowlakes, Liberty Hill, Jarrell, Florence, Highland
Haven, Inks Lake State Park, Spicewood and Blowout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CDT for south central
Texas.

&&

LAT...LON 3084 9755 3081 9748 3028 9849 3042 9906
      3092 9814
TIME...MOT...LOC 0028Z 293DEG 22KT 3084 9806 3040 9894

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MO
Special weather statement, Mar 16, 7:21 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
821 PM CDT Thu Mar 16 2023

TXZ172-173-190-192-170200-
Blanco TX-Williamson TX-Burnet TX-Travis TX-
821 PM CDT Thu Mar 16 2023

...A strong thunderstorm will impact portions of Williamson, northern
Travis, northeastern Blanco and southeastern Burnet Counties through
900 PM CDT...

At 820 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smithwick, or 9 miles east of Marble Falls, moving east at 55 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Granger, Bertram, Round Mountain, Anderson Mill, Serenada, Windemere,
Leander, Hutto, Lakeway, Manor, Lago Vista, Hudson Bend, Bartlett and
Liberty Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 100 AM CDT for south central
Texas.

&&

LAT...LON 3091 9783 3087 9762 3075 9731 3032 9755
      3041 9814 3045 9836 3094 9785
TIME...MOT...LOC 0120Z 271DEG 48KT 3053 9812

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Ft Hood radar (KGRK), 79 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Burnet

When
March 16, 7:40 PM CST
Where
Burnet County, 0.6 mi E of Spicewood
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.480, -98.160

Hail, Travis

When
March 16, 9:31 PM CST
Where
Travis County, 2.39 mi SSW of Garfield
Measured
0.75 in hail
Reported by
Public
Coordinates
30.150, -97.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087515, 1087516.